MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ENGAGE POROUS TIBIAL TRAY SZ 3-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. ENGAGE POROUS TIBIAL TRAY SZ 3-LT MED; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10012-300
Medical Device Problem Code Failure to Osseointegrate (1863)
Health Effect - Clinical Code Inadequate Osseointegration (2646)
Date of Event 12/12/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a ukr was performed on (b)(6) 2021, the engage porous tibial tray sz 3-lt med did not grow into the patient's bone.A revision surgery was performed on (b)(6) 2022 to treat this adverse event were all the devices were explanted.No further details available at this moment.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the clinical/medical investigation concluded that, the photos of the explanted femoral and tibial uni-components do not appear to have complete bony ingrowth, which would be congruent with the complaint details and that although the revision was reportedly due to the components ¿did not grow into the patient's bone¿, no definitive contributing clinical factors can be concluded to have caused the lack of bony ingrowth based on the provided electronic x-ray copies and explant photos.The patient impact beyond the reported revision due to lack of bony ingrowth along with an anticipated transient rehabilitation phase could not be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed that the surgeon should caution the patients to control their level of activity and avoid excessive loads on the replaced joint, and make them aware of the precautions to be taken with regards to exercise, treatments and limitations on activities.Also, periodic follow-up and x-rays are recommended to make comparisons with the immediate postoperative condition to identify possible early failure of the arthroplasty.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that a similar event was identified due to a spike in the complaints where a revision surgery was performed, and determined that the primary root cause is: insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.A factor that could contribute to the reported event include patient condition.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation.The photograph was reviewed but did not reveal any defects.However, the clinical/medical investigation concluded that, the photos of the explanted femoral and tibial uni-components do not appear to have complete bony ingrowth, which would be congruent with the complaint details and that although the revision was reportedly due to the components ¿did not grow into the patient's bone¿, no definitive contributing clinical factors can be concluded to have caused the lack of bony ingrowth based on the provided electronic x-ray copies and explant photos.The patient impact beyond the reported revision due to lack of bony ingrowth along with an anticipated transient rehabilitation phase could not be determined.No further medical assessment can be rendered at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed that the surgeon should caution the patients to control their level of activity and avoid excessive loads on the replaced joint, and make them aware of the precautions to be taken with regards to exercise, treatments and limitations on activities.Also, periodic follow-up and x-rays are recommended to make comparisons with the immediate postoperative condition to identify possible early failure of the arthroplasty.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A factor that could contribute to the reported event include patient condition.Based on this investigation, the need for corrective action may be indicated.

Brand Name
ENGAGE POROUS TIBIAL TRAY SZ 3-LT MED
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16090124
Report Number1020279-2023-00010
Device Sequence Number13955586
Product Code NJD
UDI-Device Identifier00885556873151
UDI-Public885556873151
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/07/2025
Device Catalogue Number1-10012-300
Device Lot Number100063
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2022
Supplement Date Received by Manufacturer02/01/2023
06/30/2023
Initial Report FDA Received Date01/03/2023
Supplement Report FDA Received Date02/02/2023
07/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES92286 AND Z-1672-2023
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1-10011-200 / LOT 100073; 1-10013-309 / LOT 100203
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown